Utah, 2016

Avalanche in Utah, January 21, 2016

January 21, 2016 · NWS SLC · 1 event in 1 county or zone

Two skiers at Gobblers Knob, near Big Cottonwood Canyon, were caught in an avalanche, and one of them was killed by the accident.

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Two skiers at Gobblers Knob, near Big Cottonwood Canyon, were caught in an avalanche, and one of them was killed by the accident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 21, 10:33 AM MST, 3 hours 27 minutes earlier.

Area forecast discussion, Jan 21, 10:33 AM MST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1033 AM MST THU JAN 21 2016

.SYNOPSIS...HIGH PRESSURE WILL BUILD OVER THE AREA TODAY THEN
SHIFT EAST FRIDAY AHEAD OF THE NEXT PACIFIC STORM. THIS SYSTEM
WILL CROSS THE GREAT BASIN THIS WEEKEND.

&&

.DISCUSSION...MID LEVEL RIDGING CONTINUES TO EXPAND EAST INTO THE
GREAT BASIN THIS MORNING...WHILE FURTHER UPSTREAM THE EASTERN
PACIFIC JET ORIENTED ALONG 30N FURTHER DEEPENS THE WEST COAST
TROUGH OFF CALI. CURRENT POSITIONING OF THE RIDGE AXIS REMAINS TO
OUR WEST OVER CENTRAL NEVADA LEAVING THE AREA BENEATH A DRY
NORTHWESTERLY FLOW ALOFT. SOME HIGH CLOUDS CONTINUE FILTER
DOWNSTREAM OF THIS AXIS AS DEEP MOISTURE CONTINUES TO STREAM
NORTHEAST ONTO THE COAST BETWEEN THE RIDGE AND TROUGH...BUT
LARGELY CLEAR SKIES WILL DOMINATE THE AREA TODAY.

STRONG WAA ALOFT WILL CONTINUE TO OCCUR WITHIN A SUBSIDENT
ENVIRONMENT AS THIS RIDGING ALOFT BUILDS IN TODAY. STILL EXPECT H7
TEMPS TO NOSE TOWARDS 0 C BY 00Z THEN PLATEAU OVERNIGHT AND
THROUGH FRIDAY. SIGNIFICANT WARMING IN THE MOUNTAINS WILL BE
REALIZED WITH MANY MOUNTAIN LOCALES CLIMBING ABOVE FREEZING THIS
AFTERNOON. VALLEYS WILL BE MUCH SLOWER TO RESPOND HOWEVER AS LACK
OF FLOW AND THE LOWERING OF THE SUBSIDENCE INVERSION WILL LARGELY
TRAP COLD AIR IN PLACE.

JUST MADE MINOR TWEAKS TO CLOUD COVER ALONG THE UT/ID BORDER IN
LATEST UPDATE. NO OTHER UPDATES MADE OR PLANNED.

PREVIOUS DISCUSSION BELOW...

SWLY FLOW ALOFT INCREASES FRI AS THE RIDGE SHIFTS EAST AND THE
AIRMASS GETS QUITE MILD AS THE NEXT TROF NEARS THE WEST COAST.
THIS MAY NOT TRANSLATE DOWN INTO MOST OF THE NWRN OR ERN VALLEYS
WHERE INVERSIONS WILL BE IN PLACE AND THE MID AND HIGH CLOUDS
INCREASE.

THE FLOW INCREASES SAT AS THE TROF MOVES INLAND WITH MOISTURE
INCREASING DURING THE AFTN FOR A CHANCE OF PRE FRONTAL PRECIP.
TEMPS COULD GET MILD BY MIDDAY IN SPITE OF THE THICKENING CLOUD
COVER AS VALLEYS SHOULD MIX AHEAD OF THE COLD FRONT. THE
ASSOCIATED COLD FRONT CROSSES THE CWA SAT EVE WITH THE BEST
CHANCE OF PRECIP AND THE AIRMASS GETS MARGINALLY COLD ENOUGH TO
FLIP IT TO SNOW IN MOST WRN VALLEYS OUTSIDE OF DIXIE. AREAS OF
SNOW WILL CONTINUE INTO SUNDAY IN THE COOLING MOIST NWLY FLOW AS
THE TROF AXIS CROSSES THE CWA.

AS THE TROUGH AXIS SLIDES EAST LATE SUNDAY...NORTHWEST FLOW WILL
CONTINUE TO ADVECT IN COLD AIR ALOFT WITH A SMALL PIECE OF ENERGY
SLIDING DOWN THE BACK SIDE OF THE TROUGH. MINIMAL MOISTURE WILL
KEEP SLIGHT CHANCE TO CHANCE POP MENTIONS FOR MONDAY.

BEYOND MONDAY STRONG RIDGING BUILDS IN ACROSS THE WESTERN STATES
UNDER A DRY AIR MASS. RISING 500MB HEIGHTS ON THE ORDER OF 7-9 DAM
OVERHEAD THROUGH MID WEEK WILL LEAD TO MOSTLY CLEAR SKIES AND
WARMING TEMPERATURES. CONDITIONS DO NOT LOOK TO BE PERSISTENT
ENOUGH TO ENVOKE THE INVERSION AS THE NEXT SHORTWAVE TROUGH
FEATURE DEPICTED BY THE MODELS...THOUGH DIFFERENCES ARISE...WILL
BE THURSDAY MOVING THROUGH TO OUR NORTH.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
DAY WITH SOME HIGH CLOUDS. SOUTHEAST WINDS ARE EXPECTED TO SHIFT TO
THE NORTHWEST BETWEEN 20Z AND 22Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

DISCUSSION/AVIATION...MERRILL/TRAPHAGAN
PREVIOUS DISCUSSION...WILENSKY/DEWEY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jan 21, 5:32 AM MST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
532 AM MST THU JAN 21 2016

UTZ001>016-019>021-517-518-WYZ021-221300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
532 AM MST THU JAN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FEW POCKETS OF FOG WILL BE POSSIBLE THIS MORNING IN THE COLDER
VALLEYS OF NORTHERN AND CENTRAL UTAH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VALLEY RAIN AND SNOW WITH MOUNTAIN SNOW WILL DEVELOP FROM THE WEST
LATE SATURDAY AND SPREAD ACROSS THE OUTLOOK AREA SATURDAY NIGHT
WITH LOWERING SNOW LEVELS.

SNOW SHOWERS ARE EXPECTED TO CONTINUE ACROSS THE MOUNTAINS AND
WESTERN VALLEYS SUNDAY GRADUALLY ENDING SUNDAY NIGHT OR EARLY
MONDAY. SIGNIFICANT SNOW ACCUMULATION WILL BE POSSIBLE IN THE
MOUNTAINS AND LOCALLY IN THE WESTERN VALLEYS FROM THIS STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Wasatch Mountains South of I-80

When
January 21, 2:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Other Federal Agency

A group of skiers was skiing along Gobblers Knob, between Big Cottonwood and Millcreek Canyons, on the afternoon of January 21. An avalanche, about 600 feet wide, was triggered, and two of the skiers were caught. One skier was partially buried and sustained minor injuries. The other skier, a 49-year-old male, was fully buried by the avalanche. He did not have a pulse when others dug him out of the snow, and he was pronounced dead later that day when all attempts to resuscitate him proved unsuccessful.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Wasatch Mountains South of I-802016-01-2149MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616658.